Neurological symptoms and injection regime

All, was diagnosed a week ago, and doc prescribed 10 injections over 5 weeks and then 3 monthly. Since diagnosed I have been reading lots of info.

I had numbness and pins and needles in my hand today after being on the phone for half an hour, and cleaned that it may be a symptom of neurological issue. I have had it a lot recently, but it had not registered as an issue.

Should I push for a different treatment regime (or a referral to a neurologist?


4 Replies

  • I am not a medic, but 'yes' to both I think from experience.

  • Hi Cwalshox4. Have you have a look at the symptoms check list on the PAS website and also the symptom checklist on It might be worth checking as you may have neurological symptoms that you were not aware of (I.e. Balance problems, pins and needles / numbness - and many others).

    Occasional pins and needles my be just occasional pins and needles (for instance, positional) but it you have regualar non-positional pins and needles and have other neuro symptoms, then you should definitely be on the neurological regime for B12 deficiency (I'm assuming you know about this as you say you've been reading the forum?).

    It would certainly be worth approaching your GP, perhaps taking some of the printed information about treatment with neurological symptoms from the PAS pinned posts to show your GP.

    You may have to be very persuasive to get the right treatment as many GP's are very ill-informed about B12 deficiency and PA so please don't be surprised if your GP gets a little 'touchy' on the subject - just keep at it!

    And yes, if you do have neurological symptoms your GP should refer you to a neurologist as it would be a good idea to rule out any other causes.

    Good luck, lets us know how you get on, and please post again if you need any further advice or support 😀

  • Hi Cwalshox4 I see from previous posts that you had a B12 level of 138nmol/L and you start your injections tomorrow (Tuesday).

    I am not a medically trained person but I think you should be aware that once the injections have started the symptoms you have now may well appear to get worse before they get better and they might even be joined by new ones.

    This is not something you should get too worried about as it is quite common.

    However this is not necessarily a "bad thing" as it is a sign that the B12 is getting to work repairing the damage done to your nervous system caused by the deficiency.

    Folate is "used up" processing the B12 you are having injected so please ask your doctor whether he/she thinks you need to be prescribed folic acid for a couple of months or so.

    I wish you well for the future.

  • B12 Deficiency Symptoms checklists


    My understanding is that in the UK, those with b12 deficiency with neurological symptoms should get loading doses every 2 days for as long as symptoms continue to get better then injections every 2 months. This info is on page 8 of the BCSH Cobalamin and Folate Guidelines.

You may also like...